side affects

4chris

Registered User
Aug 29, 2011
27
53
cheshire uk
hi if my mum stops taking ariecept i think its spelt that way!the drug to slow down dementia are there any side affects because mums getting worse if anything,shes been on it for six months.could this drug infact make her more confused?thanks chris
 

Jancis

Registered User
Jun 30, 2010
2,567
66
Hampshire
It's possible. All medications work differently for different conditions and biological states. If you're really worried you must check this out with your mum's doctor.
 

scatterbrain

Registered User
Jan 10, 2008
25
Berkshire
effects of aricept

Hi,
it is absolutely true that medications work differently for different people, and aricept is no exception. For some people it does not work at all and for some it only works for a short time.

If your mother is getting noticeably more confused while still taking aricept I think it likely that it is not doing anything much and is probably a waste of time. Sadly, there is no way to measure how much effect it is having. All they can do is stop it and see if she deteriorates immediately or if the confusion continues to grow at the same sort of rate. I know this seems very unsatisfactory, but it is the best we can do at present.

The bottom line is, if the aricept has slowed the dementia at all, it has been worth doing.
 

piedwarbler

Registered User
Aug 3, 2010
7,189
South Ribble
Hi Chris, I don't know the answer to your question, but I just wanted to say I'm sorry your mum is not so well as she was. I hope the doctors can help. X
 

4chris

Registered User
Aug 29, 2011
27
53
cheshire uk
hi if my mum stops taking ariecept i think its spelt that way!the drug to slow down dementia are there any side affects because mums getting worse if anything,shes been on it for six months.could this drug infact make her more confused?thanks chris
thanks for all replys she is very confused and i dont no what to do she has an nurse coming in november to assess but have gone down to 5mg for time being and taking promizine has this worked for anybody?
 

hongkongsandy

Registered User
Mar 3, 2009
123
uk
Hi Chris, if you are able its worth keeping a diary of time all meds taken and noting any incidents or side effects that happen. Might be helpful when medication is reviewed.
I found with Mums galantamine that she responded better taking it at night than in the morning. Mum had to build up the dose she took overtime, maybe dropping back to 5mg with your mum might let her body adjust to the drug. My friends Mum started on Aricept recently and she had to have the dose dropped back from 10 to 5mg but is doing well now.

If your mum does not respond well to Aricept then Exellon or Reminyl might possibly be used instead. This fact sheet is good and might helpful to you http://www.alzheimers.org.uk/site/scripts/documents_info.php?documentID=147
 

Padraig

Registered User
Dec 10, 2009
1,039
Hereford
As far as I'm concerned there are side effects to all drugs. I'm well aware that most people will try any drug in the hope that it will ease pain or 'cure' illness.

From personal experience, after having major surgery for Gastric Cancer I was prescribed so many drugs I can't recall them all. Suffice to say I refused to take a number of them. Presently I'm trying two different medications and am unsure they are of any benefit. Like earlier drugs I tried to ween myself off them slowly, then managed to do well without any medication for three months. I'm still learning what's best for me. Doctor's approach: let's see what works.

During the whole of my wife's Alzheimer's journey (11-12 years 73 when she passed) she was not prescribed any medication for Alzheimer's. Like so many others on here she was first prescribed Prozac and later on, when she was in a NH many more additional drugs. When I asked about the drugs I was told to ask the doctor. He informed me they were for a number of causes. Those I concluded were due to underlying causes that could have been avoided. Just to mention one; pressure sores.
When I took her home I was provided with a bag containing all her medication. This I returned to our local GP and the only medication I used in her drinks was a dash of Lactulose.
As far as I was concerned the first and most important care was the care of her mind. When the patient feels wanted, loved and valued the physical aspect is made easier. That was just my experience..
The question I'm left with: Might any of the drugs meant to prolong her life given her good quality, and to live her final years pain free?
 

Nebiroth

Registered User
Aug 20, 2006
3,511
It's very hard to say whether this is the Aricept or simply the natural progression of the dementia or indeed whether the progression would have been even quicker without the Aricept. Dementia progresses at very different rates, and has different effects, son no two people are the same. And this is true of Aricept (and similar drugs) - there's a huge variance in how people react to them.

promazine - that sounds like chlorpromazine, that is an antipsychotic drug. They are sometimes used for the treatment of things like anxiety, paranoia in those who have dementia. These drugs should not be expected to offer any improvement on things like confusion - quite the reverse, in fact.
 

4chris

Registered User
Aug 29, 2011
27
53
cheshire uk
hi if my mum stops taking ariecept i think its spelt that way!the drug to slow down dementia are there any side affects because mums getting worse if anything,shes been on it for six months.could this drug infact make her more confused?thanks chris
thanks again for your replys i have taken it on board and will update thanks